Louisiana, 2010Damaging Wind in Louisiana, May 16, 2010
May 16, 2010 · NWS LCH · 1 event in 1 county or zone
A mesoscale convective system that developed along the Texas coast moved eastward across the northern Gulf of Mexico into southern Louisiana in the early morning hours on May 16. Scattered strong to severe thunderstorms affected areas near the coast, with one report of wind damage in Vermilion Parish.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system that developed along the Texas coast moved eastward across the northern Gulf of Mexico into southern Louisiana in the early morning hours on May 16. Scattered strong to severe thunderstorms affected areas near the coast, with one report of wind damage in Vermilion Parish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 15, 11:10 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, May 15, 11:10 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1210 AM CDT SUN MAY 16 2010
.AVIATION...
MADE A FEW CHANGES TO 06Z TAF PKG AS SFC LOW HAS DEVELOPED OFF THE
UPPER TX COAST WITH CONVECTION EXTENDING EAST ALONG THE COAST OF
LA TOWARD VERMILION BAY. ACTIVITY IS STRUGGLING TO ADVANCE
INLAND...BARELY MAKING IT BEYOND THE COASTAL MARSHES OF JEFFERSON
COUNTY AND CAMERON PARISH. LATEST NAM GUIDANCE INITIALIZED THE
CONVECTION WELL ALTHOUGH IS SLIGHTLY OVERDONE FOR THE OVERNIGHT
HOURS. HOWEVER...GIVEN RADAR TRENDS AND MODEL SUPPORT...HAVE
INCLUDED VCTS AT SRN TAF SITES FOR THE OVERNIGHT HOURS WITH TEMPO
GROUPS AT KLFT AND KARA WHERE ACTIVITY COULD POTENTIALLY MAKE IT
INLAND. OTHERWISE...FEW CHANGES TO REMAINDER OF FCST BEYOND
15Z...WITH VCTS CONTINUING AT TAF SITES WITH PROB30 GROUPS AT
KAEX...KLFT AND KARA AS THE LOW LIFTS NORTHEAST. LIGHT NORTHEAST
WINDS ARE EXPECTED TO VEER TO THE SOUTHEAST SUNDAY. 24
&&
.PREV DISCUSSION... /ISSUED 1027 PM CDT SAT MAY 15 2010/
DISCUSSION...
COMBINATION OF SYNOPTIC AND MESOSCALE FEATURES COMBINING TO
PRODUCE SHOWER AND THUNDERSTORM ACTIVITY OVER THE GULF WATERS AND
COASTAL TEXAS AND LOUISIANA. 00Z NAM APPEARS TO HAVE THE BEST
GRASP OF THE SITUATION...BUT ITS QPF IS OVERDONE. IN THE SHORT
TERM...SIGNIFICANT CONVECTION IS GOING TO HAVE A TOUGH TIME MAKING
MUCH INLAND HEADWAY THANKS TO THE OUTFLOW BOUNDARY ALONG THE COAST
LAID DOWN BY AFTERNOON THUNDERSTORMS. MORE UNCERTAINTY CREEPS IN
AFTER MIDNIGHT AS THE LIFT SHIFTS EAST...BUT WILL CONTINUE WITH
HIGHEST POPS OVER THE COASTAL PARISHES AND GULF WATERS. UPDATED
PRODUCTS ALREADY SENT.
13
PREV DISCUSSION... /ISSUED 655 PM CDT SAT MAY 15 2010/
AVIATION...
SOME POSSIBLE -RA TO AFFECT KAEX AND -TSRA TO AFFECT KLFT AND
KARA OVER THE NEXT COUPLE OF HOURS BEFORE ACTIVITY DIMINISHES FOR
THE EVENING...WHILE KLCH AND KBPT ARE EXPECTED TO REMAIN PRECIP-
FREE THROUGH THE OVERNIGHT HOURS. WINDS WILL BRIEFLY BE OUT OF THE
NORTHEAST TO EAST AT SRN TAF SITES AS A WEAK OUTFLOW BOUNDARY
TRAVELS TOWARD THE COAST. WINDS WILL BECOME LIGHT AND VARIABLE OR
SERLY THIS EVENING AS THE BOUNDARY WASHES OUT.
VFR CONDITIONS TO PREVAIL THROUGH THE EVENING...WITH A SCT LOW
CLOUD DECK DEVELOPING AFTER MIDNIGHT...BECOMING OCCASIONALLY BKN
BETWEEN 10Z-14Z. ALSO...WITH A LITTLE BIT MORE GROUND MOISTURE
AFTER TODAYS RAIN ALONG WITH LIGHT WINDS...SOME PATCHY MVFR FOG IS
EXPECTED TO DEVELOP OVERNIGHT...WITH VISBYS OCCASIONALLY DROPPING
TO IFR AROUND DAYBREAK. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP AGAIN TOMORROW WITH DAYTIME
HEATING...WITH THE BEST CHANCES OVER ERN TERMINALS WHERE PROB30
GROUPS HAVE BEEN INCLUDED FOR THE AFTN HOURS.
PREV DISCUSSION... /ISSUED 318 PM CDT SAT MAY 15 2010/
DISCUSSION...
A COUPLE OF MCV'S COMBINED WITH DAYTIME HEATING AND A PSEUDO
SEA-BREEZE HAS RESULTED IN A GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON OVER A LARGE PART OF THE FORECAST
AREA. THIS ACTIVITY WILL CONTINUE TO SPREAD TO THE NORTH THROUGH
THE REMAINDER OF THE AFTERNOON AND EVENING. THE ACTIVITY IS
EXPECTED TO DIMINISH WITH THE LOSS OF DAYTIME HEATING...HOWEVER
SOME ISOLATED TO WIDELY SCATTERED ACTIVITY WILL LIKELY CONTINUE
FOR MUCH OF THE NIGHT OVER THE EASTERN ZONES.
A WEAK COOL FRONT IS FORECAST TO MAKE LITTLE PROGRESS THROUGH THE
REMAINDER OF THE WEEKEND...HOWEVER AFTERNOON HEATING WITH EMBEDDED
SHORT WAVES AND OUTFLOW BOUNDARIES THAT REMAIN FROM TODAYS
CONVECTION WILL HELP TO INITIATE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS AGAIN TOMORROW...MAINLY IN THE AFTERNOON. THE FRONT
WILL MAKE SOME PROGRESS EARLY NEXT WEEK BEFORE PULLING UP
STATIONARY ALONG THE NORTHERN GULF FOR MUCH OF NEXT WEEK. THIS
WILL RESULT IN CONTINUED MAINLY AFTERNOON AND EVENING IN AT LEAST
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
HOURS EACH DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 70 84 69 86 / 50 50 30 40
KBPT 71 85 70 86 / 60 40 30 30
KAEX 68 84 67 87 / 20 70 30 40
KLFT 69 84 69 86 / 40 60 30 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 15, 9:11 AM CST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1011 AM CDT SAT MAY 15 2010
GMZ435-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-161515-
VERMILION BAY-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-
EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
1011 AM CDT SAT MAY 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS WILL CONTINUE OFF AND ON FOR THE REMAINDER OF
THE DAY INTO THIS EVENING. THESE THUNDERSTORMS WILL PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AT TIMES ALONG WITH
HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
CHANCES FOR SHOWERS AND THUNDERSTORMS ON SUNDAY WILL CONTINUE INTO
MONDAY BEFORE TAPERING OFF. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-450-452-455-470-472-475-161515-
SABINE LAKE-CALCASIEU LAKE-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
1011 AM CDT SAT MAY 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
WINDS AND SEAS WILL CONTINUE TO DECREASE THIS AFTERNOON AND
EVENING WITH THE APPROACH OF A COLD FRONT. ANOTHER COMPLEX OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE NORTHERN
GULF THIS AFTERNOON AND EVENING. THESE SHOWERS AND THUNDERSTORMS
WILL LIKELY PRODUCE FREQUENT CLOUD TO WATER STRIKES...ALONG WITH
GUSTY WINDS IN EXCESS OF 30 KNOTS AND LOCALLY HIGHER SEAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 15, 10:58 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1158 PM CDT SAT MAY 15 2010
LAZ051-160530-
CAMERON LA-
1158 PM CDT SAT MAY 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH UNTIL 1230 AM
CDT...
AT 1156 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHWEST OF GIBBSTOWN...MOVING
NORTH AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
GIBBSTOWN BY 1205 AM CDT...
SWEET LAKE AND HACKETTS CORNER BY 1215 AM CDT...
WIND GUSTS OF 50 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD BLOW
SOME BRANCHES DOWN AND CAUSE ISOLATED POWER OUTAGES. YOU ARE
ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE
ACTION IF A WARNING IS ISSUED.
13
Thunderstorm Wind, Vermilion
- When
- May 16, 12:35 AM CST
- Where
- Vermilion County, 1.98 mi S of Kaplan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 29.971, -92.284
Vermilion Parish Sheriff Office reported trees and power lines blown down along Highway 35 about 2 miles south of Kaplan, with power outages in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237679.